Why the Pill Isn’t ‘Fixing’ Your Acne

Why the Pill isn't Fixing Your Acne.jpg

Why the Pill Isn’t ‘Fixing’ Your Acne

Strap your fun goggles on – we’re delving into the science!

Well, just little bit. And it’s all in the name of unearthing your skin’s lovely, lasting glow.

This post is for you if:

  1. You’ve previously been on the Oral Contraceptive Pill (the Pill) to address your skin issues
  2. You’re currently on the Pill to correct oily or acne prone skin
  3. You went off the Pill, your skin freaked out, so you went back on it
  4. You’ve thought about going on the Pill for your skin, or your doctor has recommended it
  5. You know anyone in the above camps, and can pass this post onto them! 

Let’s Lay Down Some Foundations:

  • The Pill’s primary objective is to suppress ovulation, thereby acting as a contraceptive. It does not regulate hormones, it switches them off – and instead provides ‘understudy ’ versions of your amazing hormones. An understudy that looks relatively similar to the main star (your own hormones), has some of the same acting ability, but when it comes down to it: can never replace or be as good as the real thing.
  • Therefore, the bleed that occurs every 28 days when on the Pill is not a period. It is not a bleed resulting from the monthly cycling of your hormones, but a withdrawal bleed that pharmaceutical companies have simply set to occur every 28 days. They’ve could’ve set it for 50 or 182 days if they wished! Not natural, just timed to seem like a ‘normal’ monthly bleed.
Why the Pill Isn’t ‘Fixing’ Your Acne.jpg

So What’s Happening to My Skin with Acne?

Simply put, a comedone /pimple/ pustule forms on the skin when a hair follicle becomes clogged with sebum and dead skin cells (keratin). Bacteria that consume this oil multiply with an increase in oil and inflame and infect the area.

Hormonal imbalances and nutritional deficiencies in the body can result in an increase in sebum and keratin production, further increasing the risk of developing acne.

So What’s Happening to My Skin on the Pill?

  • The normal Pill contains a combination of synthetic (understudy) oestrogen and progesterone.
  • This synthetic oestrogen, called ethinylestradiol, has a strong effect on skin, reducing sebum and oil production.
  • Therefore, ethinylestradiol prevents/ stops excess sebum production on the skin, resulting in a reduction of acne/ pimple formation.  
  • The skin then becomes blemish free.

Why the Pill Isn’t ‘Fixing’ Your Acne:

Sure, due to the effect of the synthetic oestrogen, for as long as you take the Pill, it might seem like it actually is.

However, hormonal acne is a sign of some level of imbalance in the following hormones:

  • Oestrogen
  • Androgens/ Testosterone
  • Insulin

But this imbalance cannot be detected (and addressed) if the prescription for acne is the Pill: as it’s simply shutting down your body’s own hormonal production.

The pill isn’t ‘fixing’ your skin problems: it puts them into low-power mode, and they’ll lay dormant for as long as the Pill’s synthetic hormones shut off your own hormonal production.

The Time Will Come:

However, one day will arrive, and for whatever reason, you will desire to come off the Pill.

So, the strong synthetic oestrogen that was keeping a lid on sebum production leaves the body, and your oestrogen receptors must re-adjust to your own milder, but kinder, oestrogen (estradiol). This oestrogen does reduce sebum production, but not to the degree of the strong and synthetic oestrogen.

At the same time, a new surge in androgen production will also occur. This is a good thing if your levels were low or normal, as a healthy level of androgens in women bolster our mood and libido. However, if levels of androgens were already high (which is very common in women with hormonal acne), this surge will increase sebum production.

Both of these factors can result in the formation of post-pill acne, where a woman who may have started on the Pill for acne in the first place, experiences a flare-up of acne once coming off it.

It is here we see the return of the hormonal imbalances that contribute to acne arise from their low-power mode, but are also being made worse by the balancing and recalibrating your hormones are undertaking now you have stopped the Pill.

The good news is, whilst it may seem like your skin is freaking out, this post-pill flare-up should only last 3 -4 months, before your body has started to produce your own hormones and provide your skin with the sebum-decreasing natural oestrogen.


So What to Do?

Really, from being there myself,  skin issues can be (damn) stubborn mules to budge. And every day you exist with them is a day you curse at your reflection in the mirror, and feel frustrated and sad and defeated all at once.

But addressing your hormones, diet, level of inflammation, liver function and nutritional deficiencies is where the actual skin-healing answers lie.  

Can you see that at the end of the day, there is no other way or option but to dive it and address things head on? If hormonal imbalances and nutritional deficiencies are what are causing your skin issues, that is where we must go to treat them! I have seen in clinic with patients before just how stressful and anxiety-inducing it can be to think about coming off the Pill and having acne return. 

I hope this article can highlight to you that popping onto the Pill to ‘fix’ your skin issues, unfortunately, doesn’t do any such thing, but is more delaying the date when you will truly drill down and banish what is causing your skin to flare.

If you:

  • Are currently on the Pill for your skin health – I would strongly suggest talking to a naturopath (like me) about supporting your body and hormonal production to balance your skin naturally. You could then look at talking to your doctor about coming off the Pill, as if your skin is glowing, it’s no longer necessary!
  • Took the Pill for acne, went off it, your skin freaked out, and now you’re back on it-  I hope you now understand a little more as to why that happened. When you are looking to come off the pill again, spend 3-4 months beforehand working with a naturopath to ready your body for coming off it, and have a plan in place to support your body once you do. It’ll make the transition much smoother, and minimise skin flares.
  • Are thinking about going on the Pill to ‘treat’ your acne – please know this isn’t your only or best option, as treating the underlying cause is! No matter your age, there is so much that can be done for balancing hormones, reducing inflammation and providing the body with skin-healing, acne-fighting nutrition. Consider spending 3-6 months working with a natural health practitioner (such as a naturopath) before revisiting the Pill as a treatment option, you will most likely find you do not need it.

Beaming skin-healing vibes your way,

Claire xo